Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Lake Charles, LA

May 26, 2020Acadia Parish, Evangeline Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 26, 2020, 9:44 PM CDT for Acadia Parish, Evangeline Parish, Jefferson Davis Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 9:44 PM CDT (02:44 UTC)
Expired
May 26, 2020, 10:45 PM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Acadia Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 56 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS54 KLCH 270244
SVRLCH
LAC001-039-053-270345-
/O.NEW.KLCH.SV.W.0077.200527T0244Z-200527T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
944 PM CDT Tue May 26 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson Davis Parish in southwestern Louisiana...
  Southwestern Evangeline Parish in central Louisiana...
  Northwestern Acadia Parish in southwestern Louisiana...

* Until 1045 PM CDT.

* At 943 PM CDT, a severe thunderstorm was located over Fenton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Basile, Iota, Elton, Fenton, Pine Island, Maxie and Hathaway. 

This includes Interstate 10 in Louisiana between mile markers 48 and
51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3024 9293 3038 9299 3044 9282 3044 9278
      3046 9277 3049 9267 3049 9263 3051 9262
      3054 9253 3031 9239
TIME...MOT...LOC 0243Z 252DEG 24KT 3032 9290 

HAIL...1.00IN
WIND...60MPH
 
$$

Rua
2 follow-up statements
045 
WWUS54 KLCH 270257
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
957 PM CDT Tue May 26 2020

LAC001-039-053-270345-
/O.CON.KLCH.SV.W.0077.000000T0000Z-200527T0345Z/
Jefferson Davis LA-Evangeline LA-Acadia LA-
957 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN JEFFERSON DAVIS...SOUTHWESTERN EVANGELINE AND
NORTHWESTERN ACADIA PARISHES...

At 957 PM CDT, a severe thunderstorm was located over Pine Island, or
7 miles east of Fenton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Basile, Elton, Pine Island and Hathaway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3028 9284 3042 9288 3044 9282 3044 9278
      3046 9277 3049 9267 3049 9263 3051 9262
      3054 9253 3035 9245
TIME...MOT...LOC 0257Z 246DEG 24KT 3036 9280 

HAIL...1.00IN
WIND...60MPH
 
$$

Rua
616 
WWUS54 KLCH 270319
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1019 PM CDT Tue May 26 2020

LAC001-039-053-270345-
/O.CON.KLCH.SV.W.0077.000000T0000Z-200527T0345Z/
Jefferson Davis LA-Evangeline LA-Acadia LA-
1019 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN JEFFERSON DAVIS...SOUTHWESTERN EVANGELINE AND
NORTHWESTERN ACADIA PARISHES...

At 1019 PM CDT, a severe thunderstorm was located 7 miles southeast
of Elton, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Basile, Elton and Hathaway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3031 9267 3042 9272 3045 9271 3044 9271
      3046 9270 3049 9267 3049 9263 3051 9262
      3053 9253 3035 9245
TIME...MOT...LOC 0319Z 259DEG 22KT 3039 9264 

HAIL...1.00IN
WIND...60MPH
 
$$

Rua

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 26, 6:40 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
640 PM CDT Tue May 26 2020

.DISCUSSION...
00Z TAFS

&&

.AVIATION...
Scattered showers and isolated thunderstorms have developed this
evening in response to a weak upper level disturbance rotating
around a broad upper low centered over northeast Texas. The
precipitation will continue to move from west to east through the
evening potentially impacting area terminals over the next 6
hours. With the activity expected to come to an end around or
shortly after midnight, early Wednesday morning will be quiet
before another round of scattered precipitation develops across
central Louisiana. Impacts from this activity is expected to
remain confined to LFT and ARA through the day.

VFR CIGs are expected to prevail at all terminals with brief
periods of MVFR CIGs and visibilities in the vicinity of showers.
Winds will remain light and variable overnight becoming more
predominantly westerly on Wednesday.

Jones

&&

.PREV DISCUSSION... /issued 340 PM CDT Tue May 26 2020/

DISCUSSION...
As I'm sure you've noticed by now, this day is playing out far
different than had been previously expected/advertised for close
to a week now. Drier air aloft encroaching from the west as well
as in wake of this morning's sfc front has overtaken the area and
led to dry conditions for much of the day...with satellite imagery
even showing some breaks in the overcast, especially over the wrn
1/2 of the area. Unfortunately the warming which has come with
those breaks has destabilized the atmosphere enough for it to tap
what moisture remains to spark some convection over the past hour
or so over interior sern TX in closer proximity to the pesky
cutoff low which has been slowly pushing ewd toward the forecast
area. Various high res guidance has been showing a slight uptick
in development through the evening with the passage of the next
disturbance rounding the low before convection simmers down
overnight and through tomorrow. Temperature guidance has continued
its previous trend of seasonal overnight temps with mins progged
in the mid/upper 60s for the vast majority of the forecast area...
this coming after a week or so of above normal lows.

Only significant rain chances for the remainder of the forecast
period look on tap for Tuesday night and Wednesday. With the
cutoff low expected to still be meandering over the srn Plains,
the next significant shortwave progged to round it will help
induce sfc low pressure and an associated cool front which will
sweep across the area Thursday morning. Forecast soundings show
sufficient low-level moisture returning prior to fropa to allow
for convective development ahead of/along the front. SPC is
currently advertising a marginal risk west of the area with good
shear/lapse rates...could see a strong storm or two across the
forecast area (especially the wrn zones) prior to fropa. Could
also see some shower activity linger into Friday as the cutoff
begins to finally open up and slip past the area, but coverage is
not expected to be very high at this time.

With high pressure sfc/aloft forecast to settle over the wrn Gulf
region, the weekend currently looks dry...some guidance is
indicating a weak shortwave to slip east of the area on Saturday
but forecast soundings indicate moisture should be lacking enough
to keep any precip mention out of the forecast for now. Slightly
below normal temps for Friday/Saturday will warm to right around
seasonal average by the end of the forecast period.

MARINE...
As of now, still not expecting any flags on the coastal waters
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  84  63  82 /  40  20  20  40
LCH  68  86  69  85 /  30  10  20  40
LFT  70  86  68  86 /  30  30  10  30
BPT  68  86  70  85 /  40  10  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, May 26, 3:00 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
300 PM CDT Tue May 26 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-272000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to return by late
afternoon and linger through tonight. Cloud-to-ground lightning and
brief heavy rains will be the primary concerns with the storms,
although the possibility exists for some gusty winds as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few showers and thunderstorms will be possible before coverage
increases for late Wednesday night and Thursday as another weak cool
front crosses the region. Cloud-to-ground lightning and brief heavy
rains will again be the primary concerns with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-272000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected...with winds and
seas higher near the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will be possible through most of
the period...winds and seas will be locally higher near storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, May 26, 8:30 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
830 PM CDT Tue May 26 2020

LAZ031-270215-
Allen LA-
830 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALLEN PARISH UNTIL
915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harmony, or near Oberlin, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oberlin and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 9260 3060 9260 3053 9261 3052 9262
      3050 9262 3049 9263 3051 9295 3068 9289
TIME...MOT...LOC 0129Z 278DEG 14KT 3058 9284

Rua
Special weather statement, May 26, 8:50 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
850 PM CDT Tue May 26 2020

LAZ073-270215-
West Cameron LA-
850 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON PARISH UNTIL
915 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groves, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 9377 2994 9376 2997 9376 2998 9378
      2999 9378 3000 9377 3001 9377 3005 9361
      3005 9347 2990 9344
TIME...MOT...LOC 0150Z 260DEG 27KT 2994 9381

Jones
Local storm report, May 26, 9:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
907 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             LAKE CHARLES            30.21N 93.20W
05/26/2020  M1.00 INCH       CALCASIEU          LA   NWS EMPLOYEE

            SEVERAL NWS METEROLOGISTS REPORT HAIL RANGING FROM MARBLE
            TO QUARTER SIZE ACROSS LAKE CHARLES.

&&

DJONES
Local storm report, May 26, 9:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
918 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 SSW LAKE CHARLES      30.17N 93.22W
05/26/2020  E1.50 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTS PING PONG BALL SIZE HAIL SOUTHWEST OF LAKE
            CHARLES.

&&

DJONES
Local storm report, May 26, 9:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
921 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             1 SW LAKE CHARLES       30.20N 93.21W
05/26/2020  E1.25 INCH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED HALF DOLLAR SIZED HAIL NEAR 210 AND
            RYAN ST.

&&

CASTIGGER
Local storm report, May 26, 9:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             1 NW LAKE CHARLES       30.22N 93.21W
05/26/2020  E1.25 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTS HALF DOLLAR SIZE HAIL IN LAKE CHARLES

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard44 min
May 26, 7:05 PM CDTSpecial Weather StatementLCHCalcasieu25 min
May 26, 7:46 PM CDTSevere Thunderstorm WarningLCHAllen29 min
May 26, 8:14 PM CDTSpecial Weather StatementLCHCalcasieu46 min
May 26, 8:26 PM CDTSpecial Weather StatementLCHCalcasieu49 min
May 26, 8:30 PM CDTSpecial Weather StatementLCHAllen45 min
May 26, 8:37 PM CDTSpecial Marine WarningLCH23 min
May 26, 8:43 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline47 min
May 26, 8:54 PM CDTSevere Thunderstorm WarningLCHCameron36 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis56 min
May 26, 9:14 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline28 min
May 26, 10:01 PM CDTSpecial Weather StatementLCHJefferson Davis44 min
May 26, 10:43 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry32 min
May 26, 10:45 PM CDTSpecial Weather StatementLCHJefferson Davis30 min
May 26, 10:59 PM CDTSpecial Marine WarningLCH31 min
May 27, 12:22 AM CDTSpecial Marine WarningLCH35 min
May 27, 10:03 AM CDTSpecial Weather StatementLCHLafayette42 min
May 27, 10:54 AM CDTSpecial Weather StatementLCHSaint Landry36 min
May 27, 11:14 AM CDTSpecial Weather StatementLCHVermilion46 min
May 27, 11:20 AM CDTSpecial Marine WarningLCH55 min
May 27, 11:32 AM CDTSpecial Weather StatementLCHSaint Martin43 min
May 27, 12:16 PM CDTSpecial Weather StatementLCHSaint Martin44 min
May 27, 4:20 PM CDTSpecial Marine WarningLCH25 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningLCHCameron38 min
May 27, 5:23 PM CDTSpecial Weather StatementLCHCalcasieu37 min
May 27, 5:25 PM CDTSpecial Marine WarningLCH50 min
May 27, 5:33 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron27 min
May 27, 6:03 PM CDTSpecial Weather StatementLCHCameron27 min
May 27, 6:27 PM CDTSpecial Weather StatementLCHJefferson Davis48 min
May 27, 6:36 PM CDTSpecial Marine WarningLCH54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.